Hail, Elkhart
- When
- August 9, 2:10 PM EST to 2:11 PM EST
- Where
- Elkhart County, 1.38 mi N of Simonton Lake
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.750, -85.980
An upper level system moved across the Great Lakes, accompanied by a 100 knot upper level jet streak. Mixed layer CAPE on the order of 1500 to 2500 j/kg combined with modest shear and several convergent zones to allow for scattered thunderstorm development.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
An upper level system moved across the Great Lakes, accompanied by a 100 knot upper level jet streak. Mixed layer CAPE on the order of 1500 to 2500 j/kg combined with modest shear and several convergent zones to allow for scattered thunderstorm development.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 9, 12:28 PM EST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 128 PM EDT TUE AUG 9 2011 .AVIATION/... CDFNT MOVG ACROSS SRN LAKE MICHIGAN EARLY THIS AFTN WILL MOVE ACROSS NRN INDIANA BY 00Z. SCT TSTMS EXPECTED TO DVLP ALONG THE FRONT AND BECOME MORE WIDESPREAD AS THEY MOVE SE ACROSS NRN INDIANA. STILL A DECENT POTENTIAL THAT STORMS WILL DVLP EAST OF SBN SO JUST MENTIONED CB IN THEIR TAF THIS AFTN BUT ADDED TSRA WITH GUSTY WINDS AT FWA. CAA STRATO CU DECK EXPECTED TO SPREAD INTO THE AREA THIS EVE AND LINGER INTO WED MORNING. GUSTY WINDS THIS AFTN SHOULD DIE DOWN THIS EVE... THEN INCREASE A BIT AGAIN WITH RENEWED DIURNAL MIXING WED MORNING. .UPDATE... STEEP LAPSE RATES AND RATHER STRONG WIND FLOW ALOFT SHOULD PROMOTE STRONG DOWNDRAFTS WITH STORMS THIS AFTN. COOLING ALOFT AND RELATIVELY DRY AIR WILL ALSO SUPPORT A HAIL THREAT. UPDATED GRIDS/ZONES FOR AREAL COVERAGE OF STORMS THIS AFTN WITH AN INCREASE TO POPS AND ADDED MENTION OF SEVERE E-SE. && PREV DISCUSSION... /ISSUED 404 AM EDT TUE AUG 9 2011/ SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT POTENT/COMPACT SHORTWAVE THAT DELIVERED HEAVY RAINS ACROSS THE SRN HALF OF THE FA OVERNIGHT IS IN THE PROCESS OF EXITING THE FA WITH AREAS OF STRATUS/FOG EXPECTED IN ITS WAKE EARLY THIS MORNING. CONTINUED WITH CHC POPS FOR CONVECTION THIS AFTN AND EARLY EVE AS A LARGER SCALE SHORTWAVE TROUGH PROPAGATES EWD THROUGH SRN ONTARIO...DROPPING A CDFNT INTO THE AREA. WEAK CONVERGENCE ALONG BOUNDARY AND EXPECTED AFTN SBCAPE VALUES OF 1-2K J/KG WARRANT THE CHANCE POP. NOTHING MORE THAN 30/40 POPS THOUGH GIVEN LIMITING FACTORS INCLUDING A WESTERLY COMPONENT TO THE PRE-FRONTAL LOW LVL FLOW...EROSION OF DEEP MOISTURE BEHIND TONIGHT/S SHORTWAVE...AND STRONGER HEIGHT FALLS/FORCING BYPASSING TO THE NORTH. CAA PROCESS IS EXPECTED IN NORTHWESTERLY FLOW TONIGHT INTO WEDNESDAY IN RESPONSE TO EXPECTED HEIGHT FALLS/TROUGHING TOWARDS THE QUEBEC/ONTARIO BORDER. THIS WILL ALLOW MUCH DRIER AND COOLER AIR TO OVERSPREAD THE AREA DURING THIS TIME WITH HIGHS ON WEDNESDAY ONLY FORECAST TO TOP OUT IN THE 70S. DRY CONDITIONS ARE EXPECTED ACROSS MOST LOCATIONS GIVEN STABLE AIR AS POTENTIAL SUBTLE WEAK VORT MAXES IN WNW FLOW ALOFT OFFER NOTHING MORE THAN SOME MID/HIGH LVL CLOUDS. THE ADVECTION OF COOLER AIR (10C AT 850 HPA) OVER WARM LAKE WATERS (24C) MAY ACTUALLY SET THE STAGE FOR SOME LAKE EFFECT RAIN SHOWERS LATER TONIGHT INTO AT LEAST WEDNESDAY MORNING. THERE MAY ALSO BE A LITTLE ADDED MID LVL LIFT/MOISTURE FROM A SHORTWAVE NOW OVER MONTANA PER MORNING WATER VAPOR. GIVEN THIS AND EXPECTED LATENT/SENSIBLE HEAT FLUX OFF THE LAKE OPTED FOR LOW CHC POPS IN THE FAR NW 09-18Z WEDNESDAY. THERE ALSO APPEARS TO BE A MARGINAL THREAT FOR ISOLATED WATERSPOUTS IN OUR MARINE ZONES DURING THIS TIME. FCST SOUNDINGS SHOWS AN EL-LCL DEPTH BTW 23-25 KFT AND 850 HPA DELTA T/S NEAR 14C. DECIDED TO ADD A CHC FOR WATERSPOUTS GIVEN HOW THIS INFORMATION LINES UP ON THE NOMOGRAM AND PER COLLABORATION. A DRY/COOL/MOSTLY CLEAR WEDNESDAY NIGHT IS EXPECTED CWA-WIDE AS THE FLOW RELAXES IN RESPONSE TO A LOW LEVEL ANTICYCLONE BUILDING IN. LONG TERM... THURSDAY THROUGH MONDAY...THE MAIN CHALLENGES THIS PERIOD INCLUDE THE TIMING AND ASSOCIATED WEATHER OF A SHORT WAVE ARRIVING EARLY THIS WEEKEND. SATELLITE WATER VAPOR SHOW A CLEARLY DEFINED UPPER LEVEL SIGNATURE WELL UPSTREAM APPROACHING BRITISH COLUMBIA. THE GFS APPEARS TO HAVE INITIALIZED THIS SYSTEM REASONABLY WELL HAS BEEN VERY CONSISTENT WITH THE TIMING OF THIS SYSTEM THE PAST SEVERAL RUNS AND IS THE PREFERRED MODEL OF CHOICE FOR THIS PACKAGE. TELECONNECTIONS OF A LARGE UPPER LEVEL/500 MB NEGATIVE ANOMALY OFF THE WEST NORTHERN AMERICAN COAST SUPPORTS A DOWNSTREAM RIDGE OVER THE CENTRAL CONUS. CURRENT THINKING IS LOW LEVEL THETA E/MOISTURE WILL SURGE BACK NORTHEAST INTO THE AREA FRIDAY NIGHT AHEAD OF THIS SYSTEM. THE UPPER LEVEL SYSTEM WILL RIDE OVER THE TOP OF THE RIDGE AND SHOULD REACH THE FORECAST AREA LATE FRIDAY NIGHT. PLACED A LITTLE MORE DETAIL IN REGARD TO THE TIMING OF THE STORMS IN THE LIGHT OF THE LATEST MODEL DATA. SEVERE STORM POTENTIAL FRIDAY NIGHT INTO SATURDAY AT THIS POINT LOOKS POSSIBLE BUT ISOLATED GIVEN UPPER LEVEL SUPPORT BUT MARGINAL CAPE AND LIMITED BULK SHEAR. OTHERWISE... AS FOR TEMPERATURES...IT LOOKS LIKE SIGNIFICANT TROFFING WILL DEVELOP OVER THE EASTERN THIRD OF THE CONUS ALLOWING TEMPERATURES TO BE AT OR A LITTLE BELOW NORMAL EARLY NEXT WEEK. THE LATEST GFS OPERATION MEX NUMBERS APPEAR ON TRACK AND HAVE ATTEMPTED TO FOLLOW. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...SMALL CRAFT ADVISORY UNTIL 2 AM EDT THURSDAY FOR LMZ043-046. && SHORT TERM...STEINWEDEL LONG TERM...SKIPPER AVIATION/UPDATE...JT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 101 PM EDT TUE AUG 9 2011 INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-101715- ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI- MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI- WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI- ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY- PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART... GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER... AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE... PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE... COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO... BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER... HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION... HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 101 PM EDT TUE AUG 9 2011 /1201 PM CDT TUE AUG 9 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE SOUTHEAST ACROSS THE AREA THIS AFTERNOON INTO EARLY THIS EVENING. A FEW THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL...ESPECIALLY OVER NORTHWEST OHIO... AND NORTHERN INDIANA EAST OF A LINE FROM ANGOLA TO MONON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX INZ003-LMZ043-046-MIZ077-101715- LA PORTE-NEW BUFFALO MI TO ST JOSEPH MI- MICHIGAN CITY IN TO NEW BUFFALO MI-BERRIEN- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN 101 PM EDT TUE AUG 9 2011 /1201 PM CDT TUE AUG 9 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA... SOUTHWEST LOWER MICHIGAN AND THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF RIP CURRENTS TODAY AND A HIGH RISK OF RIP CURRENTS TONIGHT. A SMALL CRAFT ADVISORY IS ALSO IN EFFECT. THERE IS A SLIGHT CHANCE FOR WATERSPOUTS ON SOUTHEAST LAKE MICHIGAN LATE TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE SOUTHEAST ACROSS THE AREA THIS AFTERNOON. A FEW THUNDERSTORMS MAY CONTAIN GUSTY WINDS...HAIL... AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A HIGH RISK OF RIP CURRENTS WEDNESDAY INTO WEDNESDAY NIGHT. IN ADDITION...A SMALL CRAFT ADVISORY IS IN EFFECT WEDNESDAY INTO WEDNESDAY NIGHT. THERE IS A SLIGHT CHANCE OF WATERSPOUTS ON SOUTHEAST LAKE MICHIGAN WEDNESDAY. THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
132 PM EDT TUE AUG 9 2011
INZ004-005-MIZ078-091800-
CASS MI-ELKHART IN-ST. JOSEPH IN-
132 PM EDT TUE AUG 9 2011
...STRONG THUNDERSTORMS MOVING TOWARD NORTHEASTERN ST. JOSEPH AND
NORTHWESTERN ELKHART COUNTIES IN NORTH CENTRAL INDIANA...AND SOUTHERN
CASS AND EXTREME SOUTHWESTERN ST. JOSEPH COUNTIES IN SOUTHWEST
MICHIGAN...
AT 129 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM NEAR GRANGER...MOVING EAST AT 25 MPH.
PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
SIMONTON LAKE AND ELKHART...
BRISTOL...
ADAMSVILLE AND EAGLE LAKE...
JUNO LAKE...
CALVIN CENTER...
UNION AND SHAVEHEAD LAKE...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4178 8578 4176 8579 4176 8578 4165 8578
4169 8621 4185 8620 4187 8578
TIME...MOT...LOC 1732Z 272DEG 21KT 4177 8612SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 247 PM EDT TUE AUG 9 2011 INZ006-007-MIZ079-080-091930- BRANCH MI-LAGRANGE IN-ST. JOSEPH MI-STEUBEN IN- 247 PM EDT TUE AUG 9 2011 ...STRONG THUNDERSTORMS MOVING TOWARD NORTHWESTERN STEUBEN AND NORTHERN LAGRANGE COUNTIES IN NORTHEAST INDIANA...AND SOUTHEASTERN ST. JOSEPH AND SOUTHWESTERN BRANCH COUNTIES IN SOUTHWEST MICHIGAN... AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF STURGIS...MOVING EAST AT 25 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF MODERATE DOWNPOURS ARE POSSIBLE WITH THIS STORM. LOCATIONS IN THE PATH OF THIS STORM INCLUDE... STURGIS AND HOWE... ONTARIO... FAWN RIVER... BRIGHTON... MONGO... ORLAND AND GILEAD... SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4181 8512 4166 8513 4170 8559 4180 8559 TIME...MOT...LOC 1847Z 269DEG 20KT 4174 8549
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 303 PM EDT TUE AUG 9 2011 INZ004>006-091945- ELKHART IN-LAGRANGE IN-ST. JOSEPH IN- 303 PM EDT TUE AUG 9 2011 ...STRONG THUNDERSTORMS MOVING TOWARD NORTHEASTERN ST. JOSEPH AND NORTHERN ELKHART COUNTIES IN NORTH CENTRAL INDIANA...AND NORTHWESTERN LAGRANGE COUNTY IN NORTHEAST INDIANA... AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR ELKHART...MOVING EAST AT 40 MPH. UP TO DIME SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM. LOCATIONS IN THE PATH OF THIS STORM INCLUDE... BRISTOL... MIDDLEBURY... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4176 8560 4162 8561 4167 8610 4176 8610 TIME...MOT...LOC 1903Z 275DEG 38KT 4171 8596
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
310 PM EDT TUE AUG 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL SIMONTON LAKE 41.75N 85.98W
08/09/2011 M0.75 INCH ELKHART IN TRAINED SPOTTER
ALSO GUSTY WINDS.
&&
EVENT NUMBER IWX1101271The Northern Indiana radar (KIWX), 49 km away, was scanning. The volume nearest the first event began at 19:11 UTC.
4 thunderstorm wind, 2 hail. Local standard time, as filed.
Law enforcement officials reported multiple trees down along 7th Street. One of these trees in the 400 block of 7th Street, fell onto a westbound United Parcel Service truck, striking the driver compartment. The 46 year old male driver was killed instantly.
Law enforcement officials reported multiple tree branches down throughout the east side of Auburn.
The ASOS at the Fort Wayne International Airport recorded a 64 mph wind gust.
Emergency management officials reported a large tree down across the road at the intersection of County Road 800 South and South Washington Road.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, De Kalb | 2011-08-09 | 46 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336291, 336292, 336298, 336299, 336293, 336295.